What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 23, 5:59 PM EST, 18 minutes earlier.
Area forecast discussion, Jul 23, 5:59 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
659 PM EDT Mon Jul 23 2018
.SYNOPSIS...
A broad area of upper level low pressure with an associated
stalled surface front will linger across much of the region through
midweek resulting in periodic rounds of showers and storms
tonight through Wednesday. These features will push east later
in the week with somewhat drier air following under weak high
pressure for Thursday into Friday.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 300 PM EDT Monday...
Little change to the overall pattern during the forecast period
as the upper level low that is over most of the eastern US will
weaken slightly but remain an elongated trough. This will
continue to pump moisture into the region which in turn will
continue to drive the prevailing cloudy, relatively cool and
rainy conditions. SPC does have most of the forecast area
outlooked with a marginal risk of severe, however any severe
weather is likely to be highly localized to areas that may
potentially get a break in the clouds and get a little edge in
heating today. The more prominent threat for the day will be
flooding. The past few runs of the HRRR have suggested that
coverage today will not be as widespread as yesterday, however
now with antecedent conditions being more saturated than they
have been in awhile, any short heavy downpour could cause
hydrologic issues rather quickly. WPC has the area outlooked
with a slight risk of flash flooding through the period, with a
nose of moderate risk sneaking into the northeast counties
tomorrow.
Regarding a near term flooding threat, current satellite is
showing development of some storms south of Winston-Salem along
an outflow boundary. Beyond that, multiple models are picking up
on a rather decent swath of rain piercing into the forecast area
though Stokes/Surry/Yadkin counties and well into VA. Therefore,
a flash flood watch has been issued for all of the NC Counties
and most of the southern half of VA counties until 09Z.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 300 PM EDT Monday...
With the dissipation and assimilation of the closed low along the Gulf
coast back into the mean flow, the upper pattern will trend to a more
typical eastern trof with a closed low moving across southern Canada
toward the Great Lakes. This will eventually help nudge the stalled
frontal boundary over the region off to the east . So after one more
soggy period Tuesday night/Wednesday the Appalachians and
central mid Atlantic region will start to dry out a bit for the
end of the week.
Convection that fires on Tuesday will continue into into Tuesday
evening with locally heavy rainfall before winding down overnight.
Precipitable water values through Wednesday will still be quite juicy
with amounts around 2 inches east of the Blue Ridge and model soundings
still show deep layer instability, though dynamic support for organized
severe weather continues to be lacking. This combination of factors
will bring one last round of thunderstorms with heavy rainfall and
potential flooding to the region, with the flood threat lessening
moving westward into the Mountain Empire and deeper into southeast West
Virginia. Up to another 1.5 inches of rain with locally higher amounts
is expected Tuesday night/Wednesday afternoon along and east of the
Blue Ridge. It is worth noting that the threat for more widespread
flooding problems on Wednesday will be dependent on where any heavy
rain falls both today and Tuesday. Additional rainfall
Temperatures will remain below normal on Wednesday, but with a return
to more sunshine for Thursday readings will warm into the lower 90s
east of the Ridge with middle 80s to the west. Lows will generally be
in the 60s.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 300 PM EDT Sunday...
The closed low over southern Canada near the Great Lakes will move off
to the northeast by this weekend, leaving a lower amplitude trof over
the east with a ridge off the Atlantic coast. This looks to keep the
frontal boundary at the surface just off to our east, and with high
pressure over the Ohio valley building in with northwesterly flow this
should continue to help limit development of showers/storms to
scattered activity mainly in the mountains. By Saturday the high will
give way to an inverted trof over the mountains that will start to
increase our chances for showers/storms once again, especially along
the southern Blue Ridge.
For Sunday, high pressure over the Atlantic will combine with a weak
cold front approaching from the west to create deep moisture transport
into the region from the southwest. This will bring an increase to
coverage of showers and thunderstorms to the forecast into the first
part of next week.
After a warm start, increasing clouds and precipitation will trend
temperatures back to below normal by the first part of next
week.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 658 PM EDT Monday...
Still expect ceilings to be highly variable during the forecast
period with rounds of showers and storms resulting in periods of
sub-VFR cigs/vsbys at times overnight and again by Tuesday
afternoon. In between will see areas of stratus and some fog
resulting in IFR conditions espcly where earlier rain has
occurred. This mostly in the late tonight to early Tuesday
morning period espcly valley locations and from the Blue Ridge
east. Thus will continue with local reductions due to
shower/storms where ongoing this evening at release, and cover
overnight with lingering vicinity or TEMPO mention before
lowering most sites to a period of stratus/fog late.
Should see best coverage of showers and storms in the east on
Tuesday as another wave rides up within the upper low aloft and
beneath via easterly low level convergence into the stalled
surface front. Appears this could again occur from late morning
through Tuesday afternoon so reflected with more prevailing
nature showers from KROA east with a vicinity mention for
thunder. Coverage likely a bit less to the west where more
isolated nature bands/clusters more probable, so only including
a VCTS over far western locations for now. Otherwise looking at
only a brief improvement in conditions from early fog/stratus
east to periods of sub-VFR in shra/tsra at KLYH/KDAN and
perhaps more afternoon VFR west. Winds mainly east to southeast
at 5 to 12 kts Tuesday.
Extended Aviation:
Intervals of poor flying conditions will persist into midweek as
deep moisture lingers and helps redevelop convection espcly with
heating during the afternoon/evening hours through Wednesday.
Should see some improvement by Thursday into Friday as moisture
shifts east ahead of additional cold fronts entering from the
northwest by weeks end. This should allow for more in the way of
VFR with only isolated convection until Saturday when coverage
could increase a bit more with perhaps a boundary lingering
nearby. Otherwise looking at rather extensive cloud cover with
ceilings varying through all categories into Wednesday before
improving. However typical late night/early morning fog/stratus
likely to allow for brief periods of sub-VFR going each day with
coverage becoming less by the weekend.
&&
.HYDROLOGY...
As of 330 AM Monday...
Still not expecting river flooding under the current scenario
given the intermittent rainfall pattern so far and what is
forecast. Rainfall has been quite variable so far with very
little in the upper James River basin and the highest amounts
in the Dan River basin. Short-fuse impacts likely will be
limited to pockets of heavy rainfall causing localized runoff
problems and possibly a few flood advisories. Isolated flash
flood warnings possible but will require repeated convection
over the same small basins.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until 5 AM EDT Tuesday for VAZ012>017-022-
032>034-043>045-058-059.
NC...Flash Flood Watch until 5 AM EDT Tuesday for NCZ001>006-
018>020.
WV...None.
&&
SYNOPSIS...JH/JR
NEAR TERM...JR
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...JH/JR/PC
HYDROLOGY...PCHazardous weather outlook, Jul 23, 2:16 PM EST, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
316 PM EDT Mon Jul 23 2018
VAZ007-009>011-WVZ042>044-507-508-240900-
Tazewell-Smyth-Bland-Giles-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
316 PM EDT Mon Jul 23 2018
This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.
.DAY ONE...This afternoon and tonight.
A marginal risk for flash flooding exists across the forecast area,
especially this afternoon and tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a marginal risk for flash flooding Tuesday, which may
persist into early Wednesday as a deep upper low pressure area
lingers across the Mid-Atlantic region.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ004>006-VAZ033-034-043>045-058-059-240900-
Stokes-Rockingham-Caswell-Franklin-Bedford-Henry-Pittsylvania-
Campbell-Halifax-Charlotte-
316 PM EDT Mon Jul 23 2018
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia and west central Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
A marginal risk for severe thunderstorms also exists for this
afternoon into tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A slight to moderate risk for flash flooding exists across the area
on Tuesday and may persist into early Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ003-020-VAZ013-014-016-017-022-032-240900-
Surry-Yadkin-Pulaski-Montgomery-Carroll-Floyd-Roanoke-Patrick-
316 PM EDT Mon Jul 23 2018
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia and west central
Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A slight risk for flash flooding exists across the most of the
forecast area Tuesday, which may persist into early Wednesday as a
deep upper low pressure area lingers across the Mid-Atlantic region.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ018>020-023-024-240900-
Craig-Alleghany VA-Bath-Botetourt-Rockbridge-
316 PM EDT Mon Jul 23 2018
This Hazardous Weather Outlook is for southwest Virginia and west
central Virginia.
.DAY ONE...This afternoon and tonight.
A marginal risk for flash flooding exists this afternoon and
tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A slight risk for flash flooding exists across the most of the
forecast area Tuesday, which may persist into early Wednesday as a
deep upper low pressure area lingers across the Mid-Atlantic region.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001-002-018-019-VAZ012-015-240900-
Ashe-Alleghany NC-Watauga-Wilkes-Wythe-Grayson-
316 PM EDT Mon Jul 23 2018
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a marginal risk for flash flooding Tuesday, which may
persist into early Wednesday as a deep upper low pressure area
lingers across the Mid-Atlantic region.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ035-046-047-240900-
Amherst-Appomattox-Buckingham-
316 PM EDT Mon Jul 23 2018
This Hazardous Weather Outlook is for central Virginia.
.DAY ONE...This afternoon and tonight.
A slight risk for flash flooding and a marginal risk for severe
thunderstorms exists for this afternoon and tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A slight to moderate risk for flash flooding exists across the area
on Tuesday and may persist into early Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 23, 1:31 PM EST, 4 hours 46 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
231 PM EDT MON JUL 23 2018
VAZ011-013-014-231930-
Giles-Pulaski-Montgomery-
231 PM EDT MON JUL 23 2018
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN PULASKI...SOUTHEASTERN GILES AND NORTHWESTERN MONTGOMERY
COUNTIES...
Until 330 PM EDT
At 229 PM EDT, a strong thunderstorm was located over Mc Coy. the
storm is nearly stationary.
Heavy rain, at a rate of an 1 to 2 inches per hour, is occurring
with this storm, and may cause localized flooding. Exercise caution
if driving along Dry Branch Road and Belspring road this afternoon.
Do not drive your vehicle through flooded roadways.
Locations impacted include...
Pembroke...
Mountain Lake...
Parrott...
Eggleston...
and Mc Coy.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3720 8054 3717 8069 3734 8070 3736 8053
TIME...MOT...LOC 1829Z 191DEG 4KT 3725 8061
RS
Special weather statement, Jul 23, 4:28 PM EST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
528 PM EDT MON JUL 23 2018
NCZ006-VAZ044-232200-
Caswell-Pittsylvania-
528 PM EDT MON JUL 23 2018
...A STRONG THUNDERSTORM WILL AFFECT
NORTH CENTRAL CASWELL AND SOUTH CENTRAL PITTSYLVANIA COUNTIES AND THE
CITY OF DANVILLE...
Until 600 PM EDT
At 527 PM EDT, a strong thunderstorm was located over Blanch, moving
northwest at 20 mph.
Heavy rain, pea size hail, and winds in excess of 30 mph are
possible with this storm.
Locations impacted include...
Danville...
Providence...
Blairs...
Gatewood...
and Blanch.
This includes The following Location Danville Airport.
LAT...LON 3654 7922 3645 7939 3658 7954 3670 7940
TIME...MOT...LOC 2127Z 144DEG 19KT 3654 7933
RS
Special weather statement, Jul 23, 4:57 PM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
557 PM EDT MON JUL 23 2018
VAZ044-058-232230-
Halifax-Pittsylvania-
557 PM EDT MON JUL 23 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHERN PITTSYLVANIA AND SOUTHWESTERN HALIFAX COUNTIES AND THE
NORTHWESTERN CITY OF DANVILLE...
Until 630 PM EDT
At 554 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Turbeville to near Blairs to near
Mayfield. Movement was northwest at 15 mph.
Heavy rain, pea size hail, and winds in excess of 30 mph are
possible with this storm. Heavy rainfall may cause localized
flooding. Do not drive your vehicle through flooded roadways.
Locations impacted include...
Danville...
Chatham...
Blairs...
Ingram...
and Java.
LAT...LON 3663 7970 3674 7967 3685 7952 3688 7914
3663 7898 3664 7934 3654 7957 3654 7966
TIME...MOT...LOC 2154Z 142DEG 14KT 3664 7908 3664 7936 3655 7957
RSSpecial weather statement, Jul 23, 5:26 PM EST, 51 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
626 PM EDT MON JUL 23 2018
VAZ033-044-232300-
Franklin-Pittsylvania-
626 PM EDT MON JUL 23 2018
...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN PITTSYLVANIA AND EAST CENTRAL FRANKLIN COUNTIES...
Until 700 PM EDT
At 624 PM EDT, a strong thunderstorm was located near Climax, moving
northwest at 25 mph.
Heavy rain, pea size hail, and winds in excess of 30 mph are
possible with this storm. Heavy rainfall may cause localized
flooding. Do not drive your vehicle through flooded roadways.
Locations impacted include...
Penhook...
Callands...
Sago...
Climax...
and Pittsville.
If you are on or near Smith Mountain, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 3677 7960 3682 7965 3685 7964 3684 7966
3683 7966 3696 7981 3706 7960 3704 7958
3703 7956 3705 7954 3703 7951 3706 7949
3704 7950 3702 7950 3704 7948 3702 7949
3701 7948 3701 7947 3686 7940
TIME...MOT...LOC 2224Z 146DEG 22KT 3685 7952
RSSpecial weather statement, Jul 23, 5:29 PM EST, 48 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
629 PM EDT MON JUL 23 2018
VAZ058-059-232300-
Halifax-Charlotte-
629 PM EDT MON JUL 23 2018
...A STRONG THUNDERSTORM WILL AFFECT
WEST CENTRAL CHARLOTTE AND NORTHWESTERN HALIFAX COUNTIES...
Until 700 PM EDT
At 628 PM EDT, a strong thunderstorm was located over Crystal Hill,
moving northwest at 20 mph.
Heavy rain, pea size hail, and winds in excess of 30 mph are
possible with this storm. Heavy rainfall may cause localized
flooding. Do not drive your vehicle through flooded roadways.
Locations impacted include...
Nathalie...
Mt Laurel...
Crystal Hill...
and Cody.
LAT...LON 3678 7893 3695 7912 3696 7912 3704 7896
3702 7891 3707 7888 3688 7873
TIME...MOT...LOC 2228Z 144DEG 18KT 3687 7889
RSSpecial weather statement, Jul 23, 5:46 PM EST, 31 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
646 PM EDT MON JUL 23 2018
NCZ001-003-004-019-020-232345-
Stokes-Yadkin-Surry-Ashe-Wilkes-
646 PM EDT MON JUL 23 2018
...A LINE OF THUNDERSTORMS WILL AFFECT
SURRY...EASTERN WILKES...STOKES...EAST CENTRAL ASHE AND YADKIN
COUNTIES...
Until 745 PM EDT
At 640 PM EDT, radar indicated thunderstorms were located
along a line extending from near Kernersville to near Harmony.
Movement was north at 20 mph.
Heavy rain, pea size hail, and winds in excess of 30 mph are
possible with this storm. The duration of heavy rain may only last
15 to 20 minutes this evening and drop a half to one inch of rain
over the area. Following this line of thunderstorms, steady light
rain will continue to fall through the remainder of the
evening. Heavy rainfall may cause localized flooding. Do not drive
your vehicle through flooded roadways.
Locations impacted include...
Mount Airy...
North Wilkesboro...
Elkin...
Wilkesboro...
and Fairview.
LAT...LON 3641 8134 3644 8127 3636 8125 3643 8117
3642 8113 3643 8108 3638 8103 3637 8098
3641 8096 3645 8098 3656 8090 3654 8006
3626 8004 3626 8045 3614 8044 3611 8051
3606 8051 3605 8050 3606 8098 3603 8106
TIME...MOT...LOC 2240Z 167DEG 18KT 3617 8007 3595 8084
RS